MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONICAL EXTRACTION BOLT FOR TROCHANTERIC FIXATION NAILS; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONICAL EXTRACTION BOLT FOR TROCHANTERIC FIXATION NAILS; MISC ORTHO SURGICAL INSTR
Model Number 357.420
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the patient underwent removal of a trochanteric fixation nail (tfn) nail due to total hip replacement.A conical extraction bolt and the tip of a helical blade/screw extractor broke while trying to remove the im nail.It was mentioned that the im nail was not removed for a couple of hours.The procedure was successfully completed with a two (2) hours surgical delay.The patient status was fine.Concomitant device reported: unknown screw (part# / lot# unknown, quantity: unknown); unknown tfn helical blade (part#/lot# unknown, quantity: unknown).This complaint involves three (3) devices.This report is for one (1) conical extraction bolt for trochanteric fixation nails.This is report is 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the patient underwent removal of a trochanteric fixation nail (tfn) nail due to total hip replacement.A conical extraction bolt and the tip of a helical blade/screw extractor broke while trying to remove the im nail.It was mentioned that the im nail was not removed for a couple of hours.The procedure was successfully completed with a two (2) hours surgical delay.The patient status was fine.Concomitant device reported: unknown screw (part# / lot# unknown, quantity: unknown).This complaint involves four (4) devices.This report is for one (1) conical extraction bolt for trochanteric fixation nails.This is report is 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: a review of the device history record.Device history lot, part # 357.420, synthes lot number: pe02209, supplier lot number: pe02209, manufacturing site: synthes monument , release to warehouse date: 13-nov-2014, supplier: precision edge surgical products.Device history batch null, device history review review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.H3, h6: investigation summary background: it was reported that on (b)(6) 2019, the patient underwent removal of a trochanteric fixation nail (tfn) nail due to total hip replacement.It was mentioned that the im nail was not removed for a couple of hours.A conical extraction bolt and the tip of a helical blade/screw extractor broke while trying to remove the im nail.The procedure was successfully completed with a two (2) hours surgical delay.The patient status was fine.Concomitant device reported: unknown screw (part# unknown, lot# unknown, quantity# unknown); unknown tfn helical blade (part# unknown, lot# unknown, quantity# unknown) investigation flow: damage.Visual inspection: the conical extraction bolt for trochanteric fixation nails (p/n 357.420 lot pe02209) was received showing the distal tip threads stripped.No fractures or other issues were identified.The reported condition of broken was not confirmed however the overall complaint was confirmed due to the damage to the threaded tip.Dimensional inspection: dimensional inspection of the threads could not be conducted due to post manufacturing damage and deformation of the threads.Document/specification review: the following drawings, reflecting the manufactured and current revision, were reviewed.Conical extraction bolt 357_420 rev c/e during the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition of broken is confirmed for the conical extraction bolt for trochanteric fixation nails (p/n 357.420 lot pe02209) as the stripped/damaged threads support the reported complaint condition.The conical extraction bolt threads into the im nail for extraction.It cannot be determined whether the threads were stripped prior to the surgery or as a result of the intraoperative complaint condition, regardless, the stripped threads supports the reported complaint condition.No definitive root cause could be determined.The stripped condition was possibly due to cross threading or excessive torque.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONICAL EXTRACTION BOLT FOR TROCHANTERIC FIXATION NAILS
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9172569
Report Number2939274-2019-61356
Device Sequence Number19433539
Product Code LXH
UDI-Device Identifier10886982196439
UDI-Public(01)10886982196439
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number357.420
Device Catalogue Number357.420
Device Lot NumberPE02209
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 09/19/2019
Supplement Date Received by Manufacturer10/18/2019
11/06/2019
Initial Report FDA Received Date10/09/2019
Supplement Report FDA Received Date10/30/2019
11/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - NAIL HEAD ELEMENTS: TFN HELICAL BLADE; UNK - SCREWS: TRAUMA; UNK - SCREWS: TRAUMA; UNK - NAIL HEAD ELEMENTS: TFN HELICAL BLADE; UNK - SCREWS: TRAUMA
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient Weight109